Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Conflicting information in articles about the relationship between HIV and cortisol
Aug 11, 2004

Dear Dr:

As someone infected with HIV and who has high cortisol, I have attempted to do considerable research into the link between HIV and cortisol - it has been utterly frustrating. Specialists have written articles and made statements that are diametrically opposed to each other:for example, some say that HIV patients usually do not have elevated cortisol and that, in fact, many have low cortisol versus the HIV negative population. Others write that HIV does cause elevated cortisol and they surmise whether this may be a contributory factor to lipodystrophy (they cite the overlap in some signs between Cushing's and lipodystrophy...buffalo hump, truncal obesity etc.). Some have also said that HIV with higher cortisol accelerates progression to AIDS - yet, I have high cortisol and, after nearly 2 years of HIV, have a CD4 count of nearly 1,000 and a CD4 percent of 42, with a VL that has remained low (usually less than 10,000,sometimes just below 20,000). I am not yet on HAART, though have a range of symptoms that may or may not be HIV or cortisol related (high BP,central weight gain, thrush, weakness in muscles etc.) Shouldn't excess cortisol, as an immune suppressant, have caused a higher VL and faster decline in CD4's?

Could you please clarify the above issues: does HIV often cause higher cortisol levels and/or Cushing Disease? I have read that chronic disease can elevate cortisol and of course, the stress of being chronically ill also contributes...though stress alone does not explain the extent of my increases and Cushing's seems unlikely.

Lastly, if I do have persistently high cortisol, but not caused by an adenoma, what medications - if any - could improve the levels and alleviate symptoms...and do they have any serious side effects?

I hope that you can help me resolve the frustrating contradictions on these issues. Regards.

MGM.

Response from Dr. Conway

Cortisol is produced by the body as a natural response to stress, including the stress of chronic illness. In the short term, it is a good thing allowing the body to better respond to physiologic challenges. In the longer term, however, it keeps the body in a heightened state of response, that could lead to the symptoms of chronic stress. If the amount of cortisol is extremely high (due to an adenoma or malignancy, for instance), this is where you get into a situation of Cushingoid symptoms. It sounds like you are in the second situation, where your level of cortisol is just chronically elevated, probably as a result of immune activation and related issues (this is not simple, there are probably many reasons to explain your elevated cortisol).

There is nothing to do to address this with medicines except monitor your HIV disease and consider starting HAART when it is needed and you are good and ready to do so.

Low cortisol is seen in advanced AIDS when the adrenal gland loses function on its own or as a result of infections such as tuberculosis or CMV. This leads to imbalances of electrolytes in your blood, low blood pressure, hyperpigmentation of the skin and weakness. This is called Addison's disease.

I hope this is helpful.



Previous
High grade dysplasia/anal pap results
Next
How to Lower Bilirubin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement